Washington, 2012

Wildfire in Washington, August 19 to 21, 2012

August 19 to 21, 2012 · NWS OTX · 1 event in 1 county or zone

Lightning was the cause of a 825 acre wildfire eleven miles east of Wenatchee, WA in |Douglas County. The wildfire burned primarily through grass and sage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Lightning was the cause of a 825 acre wildfire eleven miles east of Wenatchee, WA in |Douglas County. The wildfire burned primarily through grass and sage. No structures were burned in the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 19, 9:41 AM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 19, 9:41 AM PST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1041 AM PDT Sun Aug 19 2012

.SYNOPSIS...Scattered thunderstorms are expected today over
portions of central and north central Washington as an upper level
disturbance moves across the Inland Northwest. Monday will be hot
and dry as high pressure returns. The arrival of a cold front on
Monday night and Tuesday will bring the potential for another
round of thunderstorms. Much cooler conditions are expected
Wednesday though next weekend.

&&

.DISCUSSION...
Rest of today and this evening...Southwest flow aloft over the
region will ensure another hot day today. The main issue will be
the thunderstorm extent resulting from a weak impulse in the flow
which has brought a few strikes to the Wenatchee area and the
Waterville plateau this morning. Satellite and radar suggests this
threat will continue to drift northward into the Okanogan and
Kettle range by this afternoon. thus a threat still exists mainly
north of the basin for further thunderstorm activity this
afternoon and evening. Red Flag Warning for dry abundant
lightning may be a bit overdone...as instability transitions from
mid-level to more surface based this afternoon storms will likely
become more wet especially over higher terrain. Other than this
threat...it looks like another dry and hot day for the region with
some smoke layers aloft from distant fires filtering the sun at times.
/Fugazzi

&&

.AVIATION...
18Z TAFS: Southwest flow aloft over the region will advect elevated
smoke layers into the region from the south today. These layers
expected to remain around 15-20 kft MSL. Also, a weak disturbance
will generate scattered -TSRA mainly north of a line form kEAT to
KCQV through 03Z..and then the air mass will stabilize for mainly
clear skies except for occasional smoke layers. VFR conditions
expected at all TAF sites through 18z Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        93  63  91  62  85  56 /  10  10   0  10  20  30
Coeur d'Alene  92  58  90  57  85  56 /  10  10   0  10  20  30
Pullman        92  51  91  55  84  50 /  10  10   0  20  20  20
Lewiston      101  67  99  67  91  60 /  10  10  10  20  20  10
Colville       96  55  95  55  89  55 /  20  20   0  10  30  50
Sandpoint      88  52  87  49  83  51 /  10  10   0  10  30  50
Kellogg        88  55  87  54  83  55 /  10  10  10  20  30  40
Moses Lake    100  61  95  65  91  56 /  10   0   0  20  20  10
Wenatchee      97  67  95  68  88  62 /  10   0   0  10  20  10
Omak           98  61  95  62  90  57 /  20  10   0  10  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     North Cascades (Zone 685)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Okanogan/Methow
     Valleys (Zone 684).

&&
Hazardous weather outlook, Aug 19, 3:37 AM PST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
437 AM PDT SUN AUG 19 2012

WAZ038-042-043-201400-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
437 AM PDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH 8 PM PDT.  SCATTERED
THUNDERSTORMS THIS AFTERNOON WILL BRING THE POTENTIAL ABUNDANT
LIGHTNING STRIKES OVER DRY FUELS INCREASING THE RISK FOR NEW
WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL TRACK THROUGH THE AREA MONDAY NIGHT
INTO TUESDAY. THERE IS THE POTENTIAL FOR THUNDERSTORMS MONDAY
NIGHT...AND THEN A CHANCE FOR STRONG THUNDERSTORMS BY TUESDAY
AFTERNOON. SOME STORMS MAY CONTAIN ABUNDANT LIGHTNING...RAIN...
HAIL...AND GUSTY WINDS...ESPECIALLY IN THE NORTHERN MOUNTAINS.
UNCERTAINTY STILL EXISTS AS TO THE STRENGTH OF THIS SYSTEM SO
PLEASE STAY TUNED TO THE LATEST FORECASTS.

IDZ001>004-026-027-WAZ031>037-041-044-201400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-WATERVILLE PLATEAU-
437 AM PDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL TRACK THROUGH THE AREA MONDAY NIGHT
INTO TUESDAY. THERE IS THE POTENTIAL FOR ELEVATED THUNDERSTORMS
MONDAY NIGHT...AND THEN A CHANCE FOR STRONG THUNDERSTORMS BY
TUESDAY AFTERNOON. SOME STORMS MAY CONTAIN ABUNDANT LIGHTNING...
RAIN...HAIL...AND GUSTY WINDS...ESPECIALLY IN THE NORTHERN
AND EASTERN MOUNTAINS. UNCERTAINTY STILL EXISTS AS TO THE
STRENGTH OF THIS SYSTEM SO PLEASE STAY TUNED TO THE LATEST
FORECASTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
August 19, 11:25 AM PST to August 21, 5:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Broadcast Media
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405910.